Alert archive / Washington / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 6, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at Apr 23, 1998, 4:10 PM PDT for Okanogan County, Washington. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 23, 1998, 4:10 PM PDT (23:10 UTC)
- Expired
- Apr 23, 1998, 5:00 PM PDT
- In force
- 50 min
- Issued by
- NWS Spokane, WA
- Area
- Whole counties
County Okanogan County, WA
The radar
The Spokane radar (KOTX), 184 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 23, 4:10 PM PDT | Hail 1 | Brewster, WA | 1 inch hail |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 11.2 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1569 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
968
WUUS1 KGEG 232311 RRA
SVRGEG
WAC047-240000-
IMMEADIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
410 PM PDT THU APR 23 1998
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL OKANOGAN COUNTY IN NORTH CENTRAL WASHINGTON
* UNTIL 500 PM PDT
* SEVERE THUNDERSTORM WILL BE NEAR-
OKANOGAN BY 425 PM PDT
OMAK BY 435 PM PDT
* AT 410 PM PDT... SEVERE THUNDERSTORM INDICATED 17 MILES SOUTH OF
OMAK OR 13 MILES SOUTH OF OKANOGAN... BY SPOTTERS... MOVING
NORTHEAST 20 MPH.
LARGE HAIL IS LIKELY WITH THIS STORM. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS
MS/BAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 2:30 PM PDT, 1 hour 40 minutes earlier.
Area forecast discussion, Apr 23, 2:30 PM PDT, 1 hour 40 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WASHINGTON 230 PM PDT WED APR 23 1998 SPLIT UPPER LEVEL TROUGH AT 135W WITH S/W EJECTING INTO WA AT 09Z. MID LEVEL MOISTURE PLENTIFUL WITH EJECTING S/W WITH LOCAL AREAS OF MODERATE RAIN OVER THE PALOUSE. AREAS OF RAIN MOVING NORTH ACROSS THE ID PNHDL AND MOST SITES THERE WILL SEE SOME RAINFALL THIS MORNING. RADAR LOOP SHOWING A SMALL LINE OF SCATTERED SHOWERS IN THE LOWER COLUMBIA BASIN.. ASSOCIATED WITH THE BACK EDGE OF UPPER LEVEL S/W. EXTRAPOLATION YIELDS THAT THIS LINE OF SCATTERED LIGHT SHOWERS WILL REACH KGEG AROUND 12-13Z. OVERALL EFFECT OF DEPARTING S/W WILL BE MOISTENING THE LOWER LEVELS.. AND EXPECT SURFACE DEW POINTS TO RISE INTO THE LOWER 50S ACROSS THE ENTIRE FORECAST AREA. EXPECT BRIEF CLEARING THIS MORNING BEHIND S/W FOR GOOD APRIL INSOLATION.. IDEAL SET UP FOR THUNDER THIS AFTERNOON WITH APPROACHING OFFSHORE TROUGH PROVIDING LIFT. EXPECT BEST RAINFALL THIS EVENING WITH DEVELOPING COLD FRONTOGENESIS PROVIDING THE TRIGGER IN AN UNSTABLE MOIST AIR MASS. MODELS SHOW STRONG SURFACE RIDGE BUILDING RAPIDLY BEHIND FRONTAL PASSAGE IMPLYING STRONG SURFACE COLD AIR ADVECTION INTO FRIDAY YIELDING WINDY CONDITIONS. DRAMATIC CHANGE IN TEMPS WITH 00Z ETA MODEL SHOWING H85 TEMPS FALLING FROM NEAR 14C TODAY TO 2C BY SATURDAY AFTERNOON. MANY SCREAMING MESSAGES IN THIS FORECAST PACKAGE.. 1. GOOD CHANCE OF THUNDERSTORMS TODAY AND EVENING WITH HEAVY RAIN AND SMALL HAIL POSSIBLE.. FOLLOWED BY 2. WINDY AND MUCH COOLER CONDITIONS ON FRIDAY. FRISBIE ...PRODUCTS BELOW ARE PRELIMINARY AND SUBJECT TO CHANGE... ...PLEASE SEE SEACCFSEA AND ZONE FORECAST PRODUCTS... GEG 073/045/056 673 CQV 075/043/059 674 S86 073/044/056 684 COE 072/043/054 683 WWP 071/042/053 7+5 LWS 069/048/060 783 MOS 070/045/057 .GEG...NONE.
In the hours before
Local storm report, Apr 23, 2:32 PM PDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
132 PM PST THU APR 23 1998
TIME(PST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1158 AM NESPELEM WA .5 INCH HAIL
04/23/98 OKANOGAN
1200 PM 8 N REPUBLIC WA .5 INCH HAIL
04/23/98 FERRY SPOTTER ESTIMATED WINDS
30-40 MPHLocal storm report, Apr 23, 2:32 PM PDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
132 PM PST THU APR 23 1998
TIME(PST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1158 AM NESPELEM WA .5 INCH HAIL
04/23/98 OKANOGAN
1200 PM 8 N REPUBLIC WA .5 INCH HAIL
04/23/98 FERRY SPOTTER ESTIMATED WINDS
30-40 MPHSpecial weather statement, Apr 23, 2:50 PM PDT, 1 hour 20 minutes before
WAZ031>038-IDZ001>004-240000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 250 PM PDT THU APR 23 1998 A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM PDT FOR THE FOLLOWING EASTERN WASHINGTON COUNTIES: ...OKANOGAN...FERRY...STEVENS...PEND OREILLE...CHELAN...GRANT... DOUGLAS...LINCOLN...SPOKANE...ADAMS...WHITMAN...GARFIELD...AND ASOTIN. A SEVERE THUNDERSTORM WATCH HAS ALSO BEEN ISSUED FOR NORTHERN IDAHO AND IS IN EFFECT UNTIL 900 PM PDT FOR THE FOLLOWING IDAHO COUNTIES: ...BONNER...BOUNDARY...KOOTENAI...SHOSHONE...BENEWAH...LATAH... NEZ PERCE...AND LEWIS. SEVERE THUNDERSTORMS HAVE DEVELOPED IN NORTHEAST OREGON AND IN CENTRAL WASHINGTON WITH HAIL UP TO ONE INCH AND WIND GUSTS OVER 50 MPH. RESIDENTS IN THE WATCH AREA SHOULD KEEP ABREAST OF RAPIDLY CHANGING CONDITIONS...AND BE PREPARED TO TAKE SHELTER IF THREATENING WEATHER DEVELOPS.
Special weather statement, Apr 23, 2:50 PM PDT, 1 hour 20 minutes before
WAZ031>038-IDZ001>004-240000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 250 PM PDT THU APR 23 1998 A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM PDT FOR THE FOLLOWING EASTERN WASHINGTON COUNTIES: ...OKANOGAN...FERRY...STEVENS...PEND OREILLE...CHELAN...GRANT... DOUGLAS...LINCOLN...SPOKANE...ADAMS...WHITMAN...GARFIELD...AND ASOTIN. A SEVERE THUNDERSTORM WATCH HAS ALSO BEEN ISSUED FOR NORTHERN IDAHO AND IS IN EFFECT UNTIL 900 PM PDT FOR THE FOLLOWING IDAHO COUNTIES: ...BONNER...BOUNDARY...KOOTENAI...SHOSHONE...BENEWAH...LATAH... NEZ PERCE...AND LEWIS. SEVERE THUNDERSTORMS HAVE DEVELOPED IN NORTHEAST OREGON AND IN CENTRAL WASHINGTON WITH HAIL UP TO ONE INCH AND WIND GUSTS OVER 50 MPH. RESIDENTS IN THE WATCH AREA SHOULD KEEP ABREAST OF RAPIDLY CHANGING CONDITIONS...AND BE PREPARED TO TAKE SHELTER IF THREATENING WEATHER DEVELOPS.
Local storm report, Apr 23, 3:06 PM PDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
206 PM PST THU APR 23 1998
TIME(PST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1058 AM NESPELEM WA .5 INCH HAIL
04/23/98 OKANOGAN
1100 AM 8 N REPUBLIC WA .5 INCH HAIL
04/23/98 FERRY ESTIMATED WINDS 30-40 MPH
0135 PM BARSTOW WA 1 INCH HAIL
04/23/98 FERRY
0150 PM OTHELLO WA 1 INCH HAIL
04/23/98 ADAMSLocal storm report, Apr 23, 3:06 PM PDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
206 PM PST THU APR 23 1998
TIME(PST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1058 AM NESPELEM WA .5 INCH HAIL
04/23/98 OKANOGAN
1100 AM 8 N REPUBLIC WA .5 INCH HAIL
04/23/98 FERRY ESTIMATED WINDS 30-40 MPH
0135 PM BARSTOW WA 1 INCH HAIL
04/23/98 FERRY
0150 PM OTHELLO WA 1 INCH HAIL
04/23/98 ADAMSThe office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 12:41 PM PDT | Severe Thunderstorm Warning | OTX | Ferry, Okanogan | 49 min |
| Apr 23, 1:44 PM PDT | Severe Thunderstorm Warning | OTX | Ferry | 66 min |
| Apr 23, 2:42 PM PDT | Severe Thunderstorm Warning | OTX | Stevens | 33 min |
| Apr 23, 2:55 PM PDT | Severe Thunderstorm Warning | OTX | Adams | 50 min |
Nearby
Severe Thunderstorm Warnings in Washington, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.